ADVERTISEMENT

Q. While on birth control pill, what can cause vaginal spotting?

Answered by
Dr. Geetha Priyadarsini Kamminana
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 10, 2016 and last reviewed on: Aug 02, 2019

Hi doctor,

I have been taking the birth control pill, Tri-Sprintec for almost five years now. I started my new pack of pills on 19 of last month. I had intercourse twice on 20th and once on the 21st of last month. I used to take my pill between 7 and 8 AM. One day I had pill at 6:30 AM as I woke up early and I hope that did not cause a problem. I started to notice a little pain on my right side in the pelvic area. I had intercourse again on 26th. I started my second week of the pack that day. During intercourse I felt pain, which never happened before. On 30th, when I was showering, I saw a rusty brown color discharge from my vagina and panicked immediately. When I continued to wipe my vagina a light brown, tan tinge appeared on the paper. Again on 31st, I saw a brown tinge on the toilet paper. Today, my urine color was brown initially and then became lighter. My period is not due now. I do not want to get pregnant. Please help.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

The brown rusty vaginal discharge appears to be one of the side effects of Tri-Sprintec (combination of Norgestimate and Ethinyl estradiol). Irregular periods, unscheduled bleeding and vaginal spotting are side effects during the first few months of starting Tri-Sprintec.

Another theory may also explain this unscheduled spotting. 26th of last month was close to your ovulation date on which you had intercourse and 30th coincides closely to the implantation date on which you may have vaginal spotting while implantation of the embryo occurs.

But again the above theory is highly unlikely as you have been on oral contraceptive pills for a long time and they cause anovulatory cycles that is no egg will be formed or released.

So for now hope for the best and wait for your periods. Stay optimistic. If you do not get your periods, then get a UPT (urine pregnancy test) done.

For further information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I am bleeding while on birth control. What could be the reason?

Hello doctor, I am 25 years old. I got married six months back but I am not satisfied with my sex relationships because my penis is so small and not getting up for more time. So, please give me any suitable advice which can help my penis to get larg...   Read full

Yasmin Birth Control Pills

It is prescribed as a 28-day or 21-day oral contraceptive pill ... One tablet has to be taken orally every day at the same time ... Smoking increases the risk of hea...   Read full

I have irregular periods with elevated cortisol and estradiol. Please help.

Thank you doctor, Here is the picture of the rashes and the link to access my reports online for your reference.   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.